Ask a doctor

Accutane and IBD?

I read somewhere that Accutane was linked to inflammatory bowel disease. What is IBD and how does Accutane have anything to do with it?

Doctor Answers (1)

Inflammatory Bowel Disease

+1

Inflammatory Bowel Disease is a condition in which the bowels become red and swollen. Without delving into a dissertation on IBD, (after all this is a cosmetic site) there are two main types of IBD: ulcerative colitis which involves the colon and Crohn Disease which affects the ilium part of the small intestine and often the rectum.

There does seem to be a relationship between Accutane and Inflammatory Bowel Disease. In fact, Roche, the company that developed Accutane, recently stopped manufacturing due to the profusion of lawsuits of claimants alleging that their IBD was caused by Accutane.

( For years, the trial lawyers of the United States, had felt terribly frustrated. Here was a drug that caused birth defects, yet when patients produced babies with such defects, the defendants were able to show that the woman had contributed to the negligence, i.e. the mothers knew Accutane caused birth defects and had not been careful enough. Imagine the frustration the trial lawyers must have endured: millions of dollars in possible fees so close yet so far...no $250 hair cuts for them. However, IBD was a soft spot in the Roche defense and they have bled profusely)

A recent article in the the American Journal of Gastroenterology by Crocket et al , October 5, 2009, basically leaves the causal linkage unresolved. This follows a number of articles, mostly in the GI literature which has bantering the association back and forth. While certainly not in the realm of "junk science" that plaintiff attorneys hold dear, the relationship is still being debated.

A number of causes for the link have been speculated. These include changes in the growth pattern of the epithelium of the intestinal mucosa, akin to changes in the epidermis of the skin and sebaceous gland; inhibition of a protein that protects the mucosa of the bowel; or activation of killer T cells that subsequently incites an inflammatory response.

The problem with any such association and we physicians, who try to do the best for our patients, face this question daily: how much of such an association is due to chance and how much due to the medication we have prescribed. In other words, inflammatory bowel disease is somewhat common in the same age group that might be likely to take Accutane: in a given case of IBD, was Accutane the cause ( we face the same problem with Psoriasis and biologic drugs..psoriasis is a risk factor for lymphoma...is the increase in lymphoma due to the drug or the disease.

Contrary to what most trial lawyers tell their juries, I think the vast majority of dermatologists who prescribe Accutane are well informed about the possibility of IBD in the patients for whom we prescribe Accutane.

Patients with a family history of IBD should be leery about starting Accutane. Patients with a history of IBD should not be placed on it ( in my opinion). Patients should be told to stop taking Accutane with any symptoms of IBD such as abdominal pain, bloody stools, or diarrhea.

Hope this helps.

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...